Arkansas, 2019

Damaging Winds in Arkansas, June 23, 2019

June 23, 2019 · NWS MEG · 5 events in 2 counties and zones

A mesoscale convective system brought severe thunderstorms to portions of northeast Arkansas during the afternoon of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system brought severe thunderstorms to portions of northeast Arkansas during the afternoon of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 11:31 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 11:31 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1231 PM CDT Sun Jun 23 2019

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1122 AM CDT Sun Jun 23 2019/

DISCUSSION...GOES-16 Water Vapor Satellite trends this morning
indicate a Mesoscale Convective Vortex near St. Louis. Regional
WSR-88D radar trends show a line of showers and thunderstorms
across the Southern Plains along a cold front, and a large area of
rain showers covering the southern half of Missouri. The majority
of the Mid-South is rain free this morning with temperatures as
of 10 AM CDT in the lower to middle 80s at most locations.

12Z Short term models including Convective Allowing Model (CAM)
solutions suggest upstream showers and thunderstorms may arrive
as early as late afternoon towards early evening west of the
Mississippi River, early to mid-evening along and east of the
Mississippi River, then late evening towards midnight across
portions of Northeast Mississippi. Any convective activity east
of the Mississippi River is anticipated to remain somewhat
isolated this afternoon, especially along areas near the Tennessee
River.

Surface based CAPE values in excess of 3000 J/kg, and increasing
shear may support the potential for strong to severe thunderstorms
during the aforementioned period above. High surface and low level
moisture with Precipitable Water values around 2 inches support a
mention of localized heavy rainfall.

Forecast has already been updated to reflect the latest trends.

CJC

PREV DISCUSSION... /issued 311 AM CDT Sun Jun 23 2019/

DISCUSSION...

Skies are partly cloudy across much of the Mid-South early this
morning with temperatures in the 70s to around 80 degrees. There
were a few isolated showers across portions of northeast Arkansas
but no precipitation is falling at this time anywhere across the
region.

An MCS has developed over northwest Arkansas and is expanding to
the east. As the MCS expands east this morning, scattered
thunderstorms will be possible during the day mainly over northern
and western sections of the Mid-South. Temperatures will be fairly
similar to yesterday with highs in the upper 80s to lower 90s.
Heat index values are expected to remain below 100 degrees today
over most areas so a Heat Advisory does not appear to be needed at
this time. More thunderstorms are expected to develop across
western and central Arkansas this afternoon and this activity
should move into the Mid-South tonight. Some of the thunderstorms
could be strong or severe with damaging winds as the main threat.
Temperatures this evening will be close to where they have been
the last few evenings with lows Monday morning in the low to mid
70s.

A cold front will move into northwest Arkansas Monday morning and
will be close to the Mid-South by late afternoon. More
thunderstorms are expected ahead of the front and move across the
region on Monday. Temperatures will be a little cooler on Monday
with more clouds and rain expected as highs will be in the mid
80s. The cold front will move into the region Monday night with
more thunderstorms expected. Temperatures will be a little cooler
than tonight with lows in the upper 60s to lower 70s.

The cold front will slowly move out of the region on Tuesday with
more thunderstorms expected to develop ahead of the front.
Temperatures will remain cooler than today with highs in the mid
80s. As the cold front move into central Mississippi Tuesday
night, thunderstorms should be confined to southern sections of
the forecast area. The frontal boundary will remain close enough
to the region on Wednesday that a few thunderstorms may move
through the Mid-South.

High pressure will build into the region on Wednesday night and
remain in place through Friday. There will be some scattered
afternoon thunderstorms possible for Thursday and Friday but most
locations should be fairly dry. Saturday should see more scattered
summer time thunderstorm mainly during the afternoon hours.

ARS

&&

.AVIATION...
/18z TAFs/

Isolated thunderstorms are developing across the Mid-South early
this afternoon with a more organized line of storms moving out of
the Ozarks. This complex of storms is expected to march southeast
across the CWA during the late afternoon and early evening hours,
resulting in thunderstorms on station and gusty outflow winds.
Additional convection is possible overnight, although confidence
is lower on the timing/extent of this second wave. Low clouds are
expected to develop late tonight and continue into Monday morning
with generally dry weather tomorrow after morning precipitation
moves east.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 23, 1:08 PM CST, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
208 PM CDT Sun Jun 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-242115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
208 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across the Mid-South. Damaging winds will be the main
threat if any thunderstorms reach severe limits.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or tonight in
support of severe weather operations.

In the hours before

Local storm report, Jun 23, 8:08 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 E BLYTHEVILLE         35.93N  89.89W
06/21/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TREE UPROOTED ON NORTH HOLLYWOOD ST. DELAYED REPORT.

&&

MJ
Special weather statement, Jun 23, 12:14 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
114 PM CDT Sun Jun 23 2019

TNZ003-231830-
Weakley TN-
114 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

North central Weakley County in western Tennessee...

At 113 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Latham, or 7 miles
east of Fulton, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Weakley County should monitor this storm
closely.

LAT...LON 3642 8880 3645 8882 3648 8882 3649 8883
      3650 8883 3650 8856
TIME...MOT...LOC 1813Z 236DEG 25KT 3649 8875
Special weather statement, Jun 23, 1:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Sun Jun 23 2019

ARZ009-018-232000-
Greene AR-Clay AR-
228 PM CDT Sun Jun 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Greene County in eastern Arkansas...
Western Clay County in eastern Arkansas...

At 227 PM CDT...strong thunderstorms producing winds at least 40 mph
were located along a line extending from near Success to near
Minturn. Movement was east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene and western Clay Counties should monitor this storm
closely.

LAT...LON 3650 9036 3596 9049 3597 9085 3598 9084
      3599 9086 3608 9082 3611 9077 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9078
      3628 9075 3641 9075 3641 9077 3642 9076
      3643 9078 3649 9077 3650 9078
TIME...MOT...LOC 1927Z 263DEG 36KT 3649 9081 3597 9094

MJ

The radar

The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
June 23, 1:40 PM CST to 1:45 PM CST
Where
Craighead County, 0.75 mi SE of Dorothy to 1.27 mi ENE of Bono
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
35.911, -90.822

Large tree down in resident's yard.

Thunderstorm Wind, Craighead

When
June 23, 1:44 PM CST to 1:50 PM CST
Where
Craighead County, 1.39 mi WSW of Nettleton to 0.88 mi WSW of Nettleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.814, -90.674

Road sign bent in the southbound lane of Red Wolf Boulevard, near Race Street.

Thunderstorm Wind, Craighead

When
June 23, 1:55 PM CST to 2:00 PM CST
Where
Craighead County, 0.55 mi N of Brookland to 0.66 mi NE of Brookland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.908, -90.580

Bleachers knocked down at Brookland High School Football Field.

Thunderstorm Wind, Craighead

When
June 23, 1:55 PM CST to 2:05 PM CST
Where
Craighead County, 1.31 mi ENE of Brookland to 2.04 mi NNE of Oak Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.906, -90.558

Several county roads were blocked to downed power lines and trees. The city of Brookland suffered from several downed trees and power lines as well. An equipment shed on County Road 741 suffered roof damage.

Thunderstorm Wind, Greene

When
June 23, 2:00 PM CST to 2:10 PM CST
Where
Greene County, 1.13 mi S of Finch to 2.15 mi WNW of Schug
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
36.014, -90.600

Tree down in resident's yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829066, 829076, 829084, 829101, 829112.